Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 13, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 28, 2005, 8:38 AM EST for Dare County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2005, 8:38 AM EST (13:38 UTC)
- Expired
- Mar 28, 2005, 9:15 AM EST
- In force
- 37 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Morehead City radar (KMHX), 147 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 281338
SVRMHX
NCC055-281415-
/O.NEW.KMHX.SV.W.0013.050328T1338Z-050328T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
838 AM EST MON MAR 28 2005
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DARE COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 915 AM EST
* AT 836 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 17 MILES SOUTH OF
BUFFALO CITY...OR 7 MILES NORTH OF ENGELHARD...AND MOVING NORTH AT
40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BUFFALO CITY AROUND 855 AM EST...
MASHOES AROUND 900 AM EST...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3556 7584 3567 7591 3568 7601 3589 7599
3593 7591 3596 7594 3597 7592 3597 7583
3593 7577 3594 7575 3609 7574 3613 7576
3615 7574 3605 7573
$$
111 follow-up statement
000
WWUS52 KMHX 281357
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
857 AM EST MON MAR 28 2005
NCC055-281415-
/O.CON.KMHX.SV.W.0013.000000T0000Z-050328T1415Z/
DARE NC-
857 AM EST MON MAR 28 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 AM EST FOR DARE
COUNTY...
AT 853 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR BUFFALO
CITY...OR 7 MILES SOUTHWEST OF MANNS HARBOR...MOVING NORTH AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BUFFALO CITY AROUND 855 AM EST...
MANNS HARBOR AROUND 900 AM EST...
MASHOES AROUND 905 AM EST...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE WARNING.
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3556 7584 3567 7591 3568 7601 3589 7599
3593 7591 3596 7594 3597 7592 3597 7583
3593 7577 3594 7575 3609 7574 3613 7576
3615 7574 3605 7573
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:30 AM EST, 5 hours 8 minutes earlier.
Area forecast discussion, Mar 28, 3:30 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 330 AM EST MON MAR 28 2005 .SHORT TERM...LINE OF CONVECTION DVLPG FROM UPSTATE SC INTO ERN GA IS LIFTING NNE THIS MRNG AS WARM SECTOR BEGINS TO PUSH INTO RGN ALONG WITH GUD UPPER DIV AND H7 OMEGA. EXPECT THESE INGREDIENTS TO LIFT NORTH THROUGH THE CWA THIS MRNG. BOTH NAM AND GFS INDICATE STG LOW LVL JET THIS MRNG AS H8 WINDS VARY FROM 45 TO 55 KTS. SOME VEERING ALSO NOTED IN LOW LVLS. FEEL BIGGEST THREAT THIS MRNG IS LIKELY DAMAGING WINDS. WILL GO WITH CATEGORICAL POPS THIS MRNG TAPERING TO CHANCE BY EARLY AFTN AS BEST DYNAMICS LIFT NORTH. MODELS DO INDICATE SOME DRYING IN THE MID LVLS BY EARLY AFTN WHICH MAY ALLOW FOR PEAKS OF SUN AND BETTER BOUNDARY LAYER DESTABILIZATION. UPPER LOW OVER TN VLY IS SHOWN BY MODELS TO PUSH EAST TODAY WITH H5 TEMPS ARND -16C TO -20C BY LATE AFTN. ADD THIS TO BRIEF PERIOD OF LOW LVL WARMING AND MID LVL LAPSE RATES BECOME QUITE STEEP. MODELS INDICATE LESSENING OF LOW LVL WINDS THIS AFTN SO FEEL BIGGEST THREAT LATER TODAY WILL BE HAIL. PCPN CHANCES WILL BEGIN TO DECREASE THROUGH THE EVENING AND OVERNIGHT HOURS AS LOW LVLS STABILIZE WITH PASSAGE OF COOL FRONT AND UPPER LOW MOVES EAST. WILL CARRY FOG TUE NIGHT AS TEMPS COOL EAST OF UPPER RIDGE AXIS AND WINDS DECREASE. UPPER RIDGE AXIS SLIDES EAST OVER RGN WED. && .LONG TERM...WILL NOT MAKE SIG CHANGES TO EXTENDED AS CURRENT FORECAST SHOWS WARMING TREND THURS AS UPPER RIDGE AXIS SLIDES TO THE EAST AND TROF DVLPS TO THE WEST. REINTRODUCE POPS FOR THUS NIGHT...FRI AND FRI NIGHT WITH APPROACH OF THIS TROF. ACCOMPANYING COLD FRONT COULD BE QUITE SIG FOR EARLY APRIL...BUT WILL NOT LOWE TEMPS BELOW GUIDANCE ATTM. WILL CONTINUE DRY FORECAST FOR SAT AND SUN. && .AVIATION...MOSTLY MVFR CEILINGS TO CONTINUE TODAY WITH OCCASIONAL IFR POSSIBLE IN HEAVIER SHOWERS AND SCT TSTMS. && .MARINE...SMALL CRAFT ADVISORIES FOR ALL WATERS IN EFFECT TODAY. SOUTHEAST FLOW WILL INCREASE TODAY AS STRONG SFC LOW MOVES TO THE WEST AND NORTH OF THE AREA. TONED DOWN THE GFS WINDS TO HOLD SPEEDS AT 30 KT FOR THE COASTAL WATERS THIS AFTN AND TONIGHT. SEAS WILL BUILD ACCORDINGLY...WITH HEIGHTS UP TO 10 FT FCST S OF HAT. WINDS/SEAS SUBSIDE TUE AS LOW AND ASSOC COLD FRONT PULL AWAY FROM THE AREA. HIGH PRESS WILL BUILD OVER THE AREA WED INTO THU. ANOTHER STRONG SYSTEM IS PROGGED TO APPROACH THE AREA ON FRI...WITH COASTAL CONDITIONS RETURNING TO SCA CRITERIA. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...SMALL CRAFT ADVISORY AMZ130-135-150-152-154-156-158. && MLF/RAP
Hazardous weather outlook, Mar 28, 4:05 AM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 405 AM EST MON MAR 28 2005 NCZ029-044>047-079>081-090>095-098-103-104-290905- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 405 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THUNDERSTORMS ARE LIKELY TODAY ACROSS THE REGION AS A WARM FRONT LIFTS NORTH OF THE AREA. WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE WILL BE SUPPORTIVE AND GUSTS TO MORE THAN 60 MPH. THESE WINDS WILL ALSO BE FAVORABLE FOR ISOLATED TORNADOES BUT THE MAIN THREAT WILL BE DAMAGING WINDS. LATER TODAY ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE AS AN UPPER LEVEL DISTURBANCE SWINGS THROUGH THE REGION. COLD TEMPERATURES ALOFT LATE THIS AFTERNOON WILL MAKE HAIL THE PRIMARY THREAT. BY LATE IN THE DAY HAIL TO NEAR 1 INCH IN DIAMETER IS POSSIBLE ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. MLF
In the hours before
Special weather statement, Mar 28, 6:29 AM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 629 AM EST MON MAR 28 2005 NCZ079-090>092-098-281230- DUPLIN-JONES-LENOIR-GREENE-ONSLOW- 629 AM EST MON MAR 28 2005 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...GREENE...LENOIR...JONES AND DUPLIN COUNTIES UNTIL 730 AM EST... AT 629 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 60 MILES WEST OF WARSAW TO 58 MILES SOUTH OF WALLACE...OR FROM RED SPRINGS TO 6 MILES WEST OF LONG BEACH...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WALLACE AT 655 AM EST...WARSAW AT 700 AM EST...KENANSVILLE AT 705 AM EST...BEULAVILLE AT 710 AM EST...POTTERS HILL AT 715 AM EST...PLEASANT HILL AT 720 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KINSTON...LA GRANGE AND SNOW HILL. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 8
Special weather statement, Mar 28, 7:27 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 727 AM EST MON MAR 28 2005 NCZ029-044-080-091>095-098-281330- BEAUFORT-PAMLICO-JONES-LENOIR-CRAVEN-MARTIN-CARTERET-ONSLOW-PITT- 727 AM EST MON MAR 28 2005 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN... PAMLICO...BEAUFORT...PITT...MARTIN...LENOIR AND JONES COUNTIES UNTIL 830 AM EST... AT 727 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 33 MILES NORTHWEST OF GREENVILLE TO 20 MILES SOUTH OF NORTH TOPSAIL BEACH...OR FROM 10 MILES NORTHEAST OF ROCKY MOUNT TO 14 MILES EAST OF WRIGHTSVILLE BEACH...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SWANSBORO AT 740 AM EST...WASHINGTON AT 745 AM EST...WILLIAMSTON AT 750 AM EST...BAYBORO AT 800 AM EST... ORIENTAL AT 805 AM EST...BELHAVEN AT 810 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE EMERALD ISLE...HAVELOCK... JACKSONVILLE...NEW BERN AND TRENTON. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 8
Special weather statement, Mar 28, 8:32 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 832 AM EST MON MAR 28 2005 NCZ045>047-080-081-093>095-103-104-281430- TYRRELL-OUTER BANKS DARE-MAINLAND DARE-BEAUFORT-PAMLICO-CRAVEN-MAINLAND HYDE-WASHINGTON-OUTER BANKS HYDE-CARTERET- 832 AM EST MON MAR 28 2005 ...STRONG THUNDERSTORMS WILL AFFECT CARTERET...HYDE...CRAVEN... PAMLICO...BEAUFORT...DARE...TYRRELL AND WASHINGTON COUNTIES UNTIL 930 AM EST... AT 832 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 13 MILES NORTH OF BELHAVEN TO 26 MILES SOUTH OF EMERALD ISLE...OR FROM 11 MILES SOUTHEAST OF PLYMOUTH TO 20 MILES SOUTHEAST OF NORTH TOPSAIL BEACH... MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR VANDEMERE AT 840 AM EST...WHORTONSVILLE AT 845 AM EST...ROSE BAY AT 850 AM EST...GUM NECK AT 855 AM EST...STACY AT 900 AM EST...LAKE LANDING AT 905 AM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ATLANTIC BEACH...BAYBORO...BEAUFORT...BUXTON...CEDAR ISLAND...ENGELHARD...FRISCO...HARKERS ISLAND...HATTERAS VILLAGE... HAVELOCK...MOREHEAD CITY...OCRACOKE...ORIENTAL AND SWANQUARTER. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 11
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:57 AM EST | Special Marine Warning | MHX | 63 min | |
| Mar 28, 8:15 AM EST | Severe Thunderstorm Warning | MHX | Hyde | 45 min |
| Mar 28, 8:44 AM EST | Tornado Warning | MHX | Hyde | 31 min |
| Mar 28, 9:02 AM EST | Special Marine Warning | MHX | 58 min | |
| Mar 28, 9:09 AM EST | Severe Thunderstorm Warning | MHX | Dare | 36 min |
| Mar 28, 9:57 AM EST | Special Marine Warning | MHX | 63 min | |
| Mar 28, 11:05 AM EST | Special Marine Warning | MHX | 25 min | |
| Mar 28, 4:28 PM EST | Severe Thunderstorm Warning | MHX | Tyrrell | 17 min |
| Mar 28, 4:33 PM EST | Special Marine Warning | MHX | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.